Introduction: Drug-induced acute interstitial nephritis (DI-AIN) is an important cause of acute kidney injury. In renal biopsy specimens, tubulitis with eosinophilic infiltration is suggestive of DI-AIN. Although corticosteroid therapy and discontinuation of the offending drug can improve renal dysfunction in most cases of DI-AIN, some patients experience AIN recurrence, leading to corticosteroid dependency. Corticosteroid-dependent eosinophilic interstitial nephritis presents a difficult dilemma in diagnosis and information regarding optimum management is limited. Patient concerns: A 25-year-old man, who received treatment with carbamazepine, zonisamide, valproate, and lacosamide for temporal lobe epilepsy, showed an increase in serum creatinine level from 0.98 to 1.29 mg/dL over a period of 6 months. Although he exhibited no symptoms, his serum creatinine level continued to increase to 1.74 mg/dL. Diagnosis: Renal biopsy revealed tubulitis and interstitial inflammatory infiltrates with eosinophils. Immunological and ophthalmological examinations showed no abnormal findings, and thus, his renal dysfunction was presumed to be caused by DI-AIN. Although oral prednisolone (PSL) administration (40 mg/d) and discontinuation of zonisamide immediately improved his renal function, AIN recurred 10 months later. The increase in PSL dose along with discontinuation of valproate and lacosamide improved renal function. However, 10 months later, recurrent AIN with eosinophilic infiltration was confirmed by further biopsy. The patient was therefore diagnosed with corticosteroid-dependent eosinophilic interstitial nephritis. Interventions: To prevent life-threatening epilepsy, carbamazepine could not be discontinued; hence, he was treated with an increased dose of PSL (60 mg/d) and 1500 mg/d of mycophenolate mofetil (MMF). Outcomes: MMF was well tolerated and PSL was successfully tapered to 5 mg/d; renal function stabilized over a 20-month period. Lessons: The presence of underdetermined autoimmune processes and difficulties in discontinuing the putative offending drug discontinuation are contributing factors to corticosteroid dependency in patients with eosinophilic interstitial nephritis. MMF may be beneficial in the management of corticosteroid-dependent eosinophilic interstitial nephritis by reducing the adverse effects related to high-dose and long-term corticosteroid use.
- Drug-induced interstitial nephritis
- Mycophenolate mofetil
ASJC Scopus subject areas